Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Diabetic and have blood pressure. Have bulging disc. Have lot of pain. Feeling dizzy and breathing problem. What can this be?

User rating for this question
Answered by

Practicing since : 2009
Answered : 4362 Questions
I am a 56 yr old female w diabetes and high blood pressure, I also have bulging discs at L5 - S1. I have a lot of pain when standing for more than a few minutes. This morning I took a shower and by the time I was able to get dressed approx 30 minutes had elapsed. I was dizzy and breathing hard, so took my blood pressure, it was 137/80 and my pulse was 143. Prior to the shower I had just taken my bp and sugar levels. the bp was 171/94 and my pulse was 108. What do you feel this episode was?
Posted Wed, 13 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Rakesh Madhyastha 2 hours later
Brief Answer:
Need more info

Detailed Answer:


Thanks for the query

The bulging discs are the cause for your pain and pain by itself causes increase in heart rate and such high heart rate can sometimes cause dizziness and easy fatigueability. However to be able to help you better I need to know a few things

1. Please mention all the medications you are on right now ?
2. Are you taking any pain killers for the pain ? please mention those as well
3. Have you approached any orthopedician or a neuro spinal surgeon for the canal stenosis ?
4. Did you take any anti hypertensive medication after the reading what 176/91.
5. Did you have abnormal sensation of your heart beat when you were feeling dizzy?

Please get back to, I am awaiting your reply

Above answer was peer-reviewed by
Follow-up: Diabetic and have blood pressure. Have bulging disc. Have lot of pain. Feeling dizzy and breathing problem. What can this be? 2 hours later
Thank you for responding,
1. Yes I take several medications synthroid 50mcg, Metformin XXXXXXX 1000mg twice per day, Cardizem CK 120mg once per day, Effexor XR 75mg once per day, Lipitor 40 mg once per day, Fenofibrate 160mg once per day, and Maxzide 37.5 mcg once per day.
2. The only pain medication I take is Voltaren Gel 1% topically as I have allergies to most pain meds.
3. I had a lumbar laminectomy on L4 - L5 in 1999, the doctors are reluctant to do more surgery on the area. They have tried injections without relief and I do continue mild exercises for my back with minimal results.
4. No, I took the meds after the shower and the second readings.
5. My heart felt like it was racing, but the most prevalent feelings are extreme weakness, roaring in my head, and the feeling that I am going to pass out.
Answered by Dr. Rakesh Madhyastha 2 hours later
Brief Answer:
Electrolyte disturbaces

Detailed Answer:

Thanks for the detailed reply, i appreciate it.

Here is my interpretation for you

1. Local application of an analgesic gel might be sufficient for you, I would advice Tramadol twice daily for the pain. It is an effective analgesic with a good side effect profile. Please approach your physician to prescribe you one

2. I see that you are on Maxzide, it is a potassium sparing diuretic which in some patients causes hyperkalemia ( increased levels of potassium in the body). Hyperkalemia is one of the most common reason for arrhythmias. Arrhythmia might have caused the giddiness, heart racing and breathlessness in you. Arrythmias also causes reduced supply of blood to the brain which gives you the feeling of fainting

Please do not ignore this any further, approach a physician to get your Electrolytes checked, you will also need to undergo an EKG to know the rhythm of your heart.

I hope I was of help, please get back to me if you have any further queries

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor